MAUDE Adverse Event Report: ARROW INTERNATIONAL LLC ARROW ULTRAFLEX IAB: 8FR 50CC; SYSTEM, BALLOON, INTRA-AORTIC

ARROW INTERNATIONAL LLC ARROW ULTRAFLEX IAB: 8FR 50CC; SYSTEM, BALLOON, INTRA-AORTIC
Catalog Number IAB-06850-U
Medical Device Problem Code Inflation Problem (1310)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/08/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Returned for investigation was a 50cc 8.0fr ultraflex intra-aortic balloon catheter (iabc).Upon return, the supplied teflon sheath was noted on the returned sample.The one-way valve was tethered to the short driveline tubing.The distal and proximal portion of the iabc bladder was noted wrapped (or considered twisted); the middle portion of the iabc bladder was noted fully unwrapped.Dried blood was noted on the exterior surfaces of the returned sample.No obvious blood was noted within the helium pathway.No other damage or abnormalities were noted to the returned sample.The bladder thickness was measured at six points with measurements ranging from 0.0068in-0.0075in and was within specification.The one-way valve was tested and passed.A vacuum was pulled on the one-way valve, and it held for at least 1 minute and then 30 seconds five separate times.The iabc central lumen was aspirated and flushed using a 60cc lab-inventory syringe.Some blood exited.The iabc was leak tested.During the leak test, the bladder did not fully inflate.The middle portion of the bladder had inflated but the distal and proximal portion of the bladder would not fully unwrap and was consistent with being twisted.No leaks were detected.A lab inventory 0.025in guidewire was back loaded through the iabc distal tip.No resistance was noted; the guidewire was able to advance through the central lumen.No blood or debris was noted.A device history record (dhr) review was conducted for the lot number with no relevant findings.The device passed all manufacturing specifications prior to release.The reported complaint for iab "did not unwrap at distal tip" is confirmed.During the investigation, the distal and proximal portion of the iabc bladder was noted twisted.During functional testing, the bladder would not fully inflate or unwrap.Based on a review of the device history record (dhr), the product met specification upon release; however, the specifications were not met during the complaint investigation due to the twisted bladder.The probable root cause of the complaint is manufacturing related.A corrective and preventive action has been initiated to further investigate the issue.
 
Event or Problem Description
It was reported "iab did not unwrap at distal tip".To continue therapy, the iab catheter was removed and replaced.The second catheter was inserted into the same insertion site.No patient injury or consequence reported.The patient's current condition is reported as "critical".
 
Additional Manufacturer Narrative
(b)(4).Returned for investigation was a 50cc 8.0fr ultraflex intra-aortic balloon catheter (iabc).Upon return, the supplied teflon sheath was noted on the returned sample.The one-way valve was tethered to the short driveline tubing.The distal and proximal portion of the iabc bladder was noted wrapped (or considered twisted); the middle portion of the iabc bladder was noted fully unwrapped.Dried blood was noted on the exterior surfaces of the returned sample.No obvious blood was noted within the helium pathway.No other damage or abnormalities were noted to the returned sample.The bladder thickness was measured at six points with measurements ranging from 0.0068in-0.0075in and was within specification.The one-way valve was tested and passed.A vacuum was pulled on the one-way valve, and it held for at least 1 minute and then 30 seconds five separate times.The iabc central lumen was aspirated and flushed using a 60cc lab-inventory syringe.Some blood exited.The iabc was leak tested.During the leak test, the bladder did not fully inflate.The middle portion of the bladder had inflated but the distal and proximal portion of the bladder would not fully unwrap and was consistent with being twisted.No leaks were detected.A lab inventory 0.025in guidewire was back loaded through the iabc distal tip.No resistance was noted; the guidewire was able to advance through the central lumen.No blood or debris was noted.A device history record (dhr) review was conducted for the lot number with no relevant findings.The evice passed all manufacturing specifications prior to release.The reported complaint for iab "did not unwrap at distal tip" is confirmed.During the investigation, the distal and proximal portion of the iabc bladder was noted twisted.During functional testing, the bladder would not fully inflate or unwrap.Based on a review of the device history record (dhr), the product met specification upon release; however, the specifications were not met during the complaint investigation due to the twisted bladder.The probable root cause of the complaint is manufacturing related.A corrective and preventive action has been initiated to further investigate the issue.
 
Event or Problem Description

Brand Name
ARROW ULTRAFLEX IAB: 8FR 50CC
Common Device Name
SYSTEM, BALLOON, INTRA-AORTIC
Manufacturer (Section D)
ARROW INTERNATIONAL LLC
morrisville NC
Manufacturer (Section G)
ARROW INTERNATIONAL INC.
16 elizabeth drive
chelmsford MA 01824
Manufacturer Contact
mariah mackinnon
3015 carrington mill blvd
morrisville, NC 27560
MDR Report Key20160051
Report Number3010532612-2024-00739
Device Sequence Number17983368
Product Code DSP
UDI-Device Identifier10801902144192
UDI-Public(01)10801902144192(11)231205(17)251130(10)18F23L0058(21)
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/08/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Expiration Date11/30/2025
Device Catalogue NumberIAB-06850-U
Device Lot Number18F23L0058
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/16/2024
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/08/2024
Supplement Date Received by Manufacturer09/05/2024
Initial Report FDA Received Date09/06/2024
Supplement Report FDA Received Date09/12/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/05/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age75 YR
Patient SexMale
Patient Weight98 KG